Alert archive / New Mexico / High Wind Warnings in 2018
High Wind Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this high wind warning at Dec 12, 2018, 5:24 AM MST for 4 counties in New Mexico. It took effect at Dec 12, 2018, 2:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2018, 5:24 AM MST (12:24 UTC)
- In effect from
- Dec 12, 2018, 2:00 PM MST
- Expired
- Dec 13, 2018, 8:00 AM MST
- In force
- 18 hr
- Issued by
- NWS El Paso, TX
Counties Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 103 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WWUS74 KEPZ 121224 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 524 AM MST Wed Dec 12 2018 ...Strong Winds expected for portions of Southern New Mexico and Far West Texas Tonight... .An approaching upper level storm system will bring high winds aloft and will tighten the surface pressure gradient to generate strong winds across the area tonight and into Thursday morning. The strongest winds will be felt in the Sacramento Mountains with gusts up to 70 mph possible. Winds will start increasing this afternoon and into the evening hours, reaching their highest speeds in the early morning hours of Thursday. Winds will begin to taper off soon after sunrise Thursday morning. NMZ414>416-122300- /O.UPG.KEPZ.HW.A.0002.181212T2100Z-181213T1500Z/ /O.NEW.KEPZ.HW.W.0004.181212T2100Z-181213T1500Z/ West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 524 AM MST Wed Dec 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM MST THURSDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a High Wind Warning, which is in effect from 2 PM this afternoon to 8 AM MST Thursday. * TIMING...Winds will increase late in the afternoon and evening and reach the maximum strength during the overnight hours into Thursday morning. Winds will diminish in speed by mid morning Thursday. * WINDS...Winds will increase to 40 to 50 mph from the northwest with wind gusts of 70 mph possible. * IMPACTS...Hazardous driving conditions will develop due to dangerous cross winds, especially for high profile vehicles. Also, strong wind gusts could cause minor damage to structures and trees. In addition, electrical service may be disrupted by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ402-408-417-122300- /O.NEW.KEPZ.HW.W.0004.181212T2100Z-181213T1500Z/ Southern Gila Highlands/Black Range-Eastern Black Range Foothills- Otero Mesa- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Hillsboro, Winston, and Crow Flats 524 AM MST Wed Dec 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM MST THURSDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a High Wind Warning, which is in effect from 2 PM this afternoon to 8 AM MST Thursday. * TIMING...Winds will increase late in the afternoon and evening and reach the maximum strength during the overnight hours into Thursday morning. Winds will diminish in speed by mid morning Thursday. * WINDS...Winds will increase to 35 to 45 mph from the northwest with wind gusts of 60 mph possible. * IMPACTS...Hazardous driving conditions will develop due to dangerous cross winds, especially for high profile vehicles. Also, strong wind gusts could cause minor damage to structures and trees. In addition, electrical service may be disrupted by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ409-412-413-TXZ419>422-122300- /O.NEW.KEPZ.WI.Y.0028.181212T2100Z-181213T1500Z/ Sierra County Lakes-Central Tularosa Basin- Southern Tularosa Basin-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Including the cities of Truth Or Consequences, Derry, Spaceport, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, and Sierra Blanca 524 AM MST Wed Dec 12 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM MST THURSDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Wind Advisory, which is in effect from 2 PM this afternoon to 8 AM MST Thursday. * TIMING...Winds will increase late in the afternoon and evening and reach the maximum strength during the overnight hours into Thursday morning. Winds will diminish in speed by mid morning Thursday. * WINDS...Winds will increase to 25 to 35 mph from the northwest with wind gusts of 50 mph possible. * IMPACTS...Hazardous driving conditions may develop due to dangerous cross winds, especially for high profile vehicles. Also, strong wind gusts could cause light unsecured objects to be scattered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lundeen
1 follow-up statement
114 WWUS74 KEPZ 122219 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 319 PM MST Wed Dec 12 2018 ...Strong Winds expected for portions of Southern New Mexico and Far West Texas Tonight... .An approaching upper level storm system will bring high winds aloft and will tighten the surface pressure gradient to generate strong winds across the area tonight and into Thursday morning. The strongest winds will be felt in the Sacramento Mountains with gusts up to 70 mph possible. Winds will start increasing this afternoon and into the evening hours, reaching their highest speeds in the early morning hours of Thursday. Winds will begin to taper off soon after sunrise Thursday morning. NMZ402-408-414>417-131500- /O.CON.KEPZ.HW.W.0004.000000T0000Z-181213T1500Z/ Southern Gila Highlands/Black Range-Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Hillsboro, Winston, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, Sacramento, and Crow Flats 319 PM MST Wed Dec 12 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY... * TIMING...Winds will increase late in the afternoon and evening and reach the maximum strength during the overnight hours into Thursday morning. Winds will diminish in speed by mid morning Thursday. * WINDS...Winds will increase to 35 to 45 mph from the northwest with wind gusts of 60 mph possible. * IMPACTS...Hazardous driving conditions will develop due to dangerous cross winds, especially for high profile vehicles. Also, strong wind gusts could cause minor damage to structures and trees. In addition, electrical service may be disrupted by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ409-412-413-TXZ419>422-131500- /O.CON.KEPZ.WI.Y.0028.000000T0000Z-181213T1500Z/ Sierra County Lakes-Central Tularosa Basin- Southern Tularosa Basin-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Including the cities of Truth Or Consequences, Derry, Spaceport, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, and Sierra Blanca 319 PM MST Wed Dec 12 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY... * TIMING...Winds will increase late in the afternoon and evening and reach the maximum strength during the overnight hours into Thursday morning. Winds will diminish in speed by mid morning Thursday. * WINDS...Winds will increase to 25 to 35 mph from the northwest with wind gusts of 50 mph possible. * IMPACTS...Hazardous driving conditions may develop due to dangerous cross winds, especially for high profile vehicles. Also, strong wind gusts could cause light unsecured objects to be scattered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Rogash
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Dec 12, 4:06 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 12, 4:06 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
406 AM MST Wed Dec 12 2018
.SYNOPSIS...
A pair of weather systems will bring unsettled and windy weather
to the region today tonight. The first system may produce a few
light rain showers or sprinkles for areas along the border today.
the next system will drop down from the northwest and generate
strong winds mostly over and along area mountains. Winds will be
strongest in the Sacramento mountains tonight. It will cold and
dry behind the system on Thursday with a gradual warm up through
the weekend. Additional weather systems will bring a slight chance
of rain and mountain snow to the area for Sunday and the first
part of next week.
&&
.DISCUSSION...
The local weather pattern will become more active over the next 24
hours as a pair of upper level short wave low pressure troughs
move through the region. The first system is on a track that will
take it south of El Paso during the day. Weather impacts from the
system will be minimal with only slight chance of light rain or
sprinkles expected for areas along the international border during
the day. Skies will be partly cloudy and temperatures will be
above normal in the mid to upper 60s for most lowland areas.
Winds will shift around to the west and begin to increase into the
breezy and windy categories later this afternoon.
The next short wave trough will quickly drop down from the four
corners region and track southeastward across New Mexico
overnight. strong upper level winds and a fair amount of pressure
gradient tightening are associated with this system. This will
result in a strong winds overnight especially over the mountains.
The area that will be particularly impacted will be the Sacramento
mountains with sustained winds of 40 to 50 mph with gusts up to 70
mph possible tonight.
High wind warnings will be in effect from this afternoon through
mid morning Thursday for the Sacramento mountains, southeastern
Otero County. Winds will also be near or at warning criteria for
the eastern slopes of the Black Range in western Sierra county for
the same time period. Lowland areas of Sierra County and the
Tularosa basin will be under a wind advisory for lesser but still
strong wind speeds of 30 to 40 mph overnight. Wind advisories will
also be in effect for portions of far west Texas including El
Paso and Hudspeth counties, especially along the east slopes of
area mountains.
Temperatures will turn much colder on Thursday as a cold canadian
air mass fills in behind the departing weather system. Expect
below normal temperatures in the upper 40s and lower 50s for
afternoon highs across the lowlands. Cold and dry conditions will
persist into Saturday as a ridge of high pressure moves over the
area. There will be a gradual warming trend each day with near
normal temperatures by Saturday.
The weather pattern will become more unsettled and uncertain for
Sunday and the first part next week. Long range models project
another pair of low pressure systems to move through the region.
However, the models greatly differ on intensity, track and timing
of these systems. A low confidence forecast projects at least of
slight chance of precipitation for Sunday, Monday and Tuesday from
these systems. The first system will be on a more southerly track
that will allow it to tap some sub tropical moisture for a mostly
rain scenario. The second system may be colder with a some chance
for snow or a rain snow mix for portions of the lower elevations
by Tuesday of next week.
&&
.AVIATION...Valid 12/12Z-13/12Z...
VFR conditions expected with winds increasing this evening. Skies
will remain FEW-SCT150 BKN200. Air traffic to KELP may see VCSH
primarily to the south between 16Z-20Z. Winds will be the primary
concern tonight into tomorrow morning as winds of 250-280 at 05-10KT
increase after 21Z to 280-300 at 20G35KT. Weak FROPA at 09Z-12Z
turning winds to 290-320.
&&
.FIRE WEATHER...
Two upper level systems will pass by the region today into
tomorrow. The first will pass to the south this afternoon with
little impact. A stray shower or two is possible along the
U.S./Mexico border, however most areas will remain dry. The
second system arrives this evening and will bring strong winds to
the area. Winds will increase this evening and peak late tonight.
The strongest winds are expected over the Sacramento Mountains
with gusts to around 70 mph along the ridgeline. Dryer air moves
in behind the system, bringing this afternoon's minimum RH of
30-40% down into the upper teens to end the week. Dry conditions
with light winds are expected this weekend into next week as upper
level ridging brings temperatures back to near normal. Vent rates
will be fair to good the next two days before going back to poor
this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 64 38 51 28 / 10 0 0 0
Sierra Blanca 61 35 48 25 / 10 0 0 0
Las Cruces 63 33 50 24 / 0 0 0 0
Alamogordo 61 33 50 24 / 0 0 0 0
Cloudcroft 47 21 33 18 / 0 10 0 0
Truth or Consequences 62 32 50 24 / 0 0 0 0
Silver City 54 29 47 24 / 0 0 0 0
Deming 62 30 51 22 / 0 0 0 0
Lordsburg 59 30 51 24 / 0 0 0 0
West El Paso Metro 63 38 51 30 / 10 0 0 0
Dell City 65 33 52 24 / 0 0 0 0
Fort Hancock 66 37 53 26 / 10 0 0 0
Loma Linda 59 34 45 27 / 0 0 0 0
Fabens 64 37 52 26 / 10 0 0 0
Santa Teresa 63 35 50 25 / 10 0 0 0
White Sands HQ 62 36 50 27 / 0 0 0 0
Jornada Range 62 31 49 23 / 0 0 0 0
Hatch 64 32 51 23 / 0 0 0 0
Columbus 64 34 52 25 / 10 0 0 0
Orogrande 63 34 50 25 / 0 0 0 0
Mayhill 57 27 42 22 / 0 10 0 0
Mescalero 53 26 40 21 / 0 10 0 0
Timberon 52 25 39 20 / 0 10 0 0
Winston 57 23 47 18 / 0 0 0 0
Hillsboro 61 29 50 23 / 0 0 0 0
Spaceport 62 30 48 23 / 0 0 0 0
Lake Roberts 54 22 49 17 / 0 0 0 0
Hurley 56 28 49 21 / 0 0 0 0
Cliff 58 23 54 19 / 0 0 0 0
Mule Creek 57 26 52 22 / 0 0 0 0
Faywood 57 30 48 24 / 0 0 0 0
Animas 62 31 52 24 / 0 0 0 0
Hachita 61 28 51 21 / 10 0 0 0
Antelope Wells 62 32 53 25 / 10 0 0 0
Cloverdale 57 33 51 28 / 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 2 PM this afternoon to 8 AM MST Thursday for
NMZ409-412-413.
High Wind Warning from 2 PM this afternoon to 8 AM MST Thursday
for NMZ402-408-414>417.
TX...Wind Advisory from 2 PM this afternoon to 8 AM MST Thursday for
TXZ419>422.
&&
04/30 Lundeen/DennhardtHazardous weather outlook, Dec 11, 7:03 AM MST, 22 hours 21 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 703 AM MST Tue Dec 11 2018 NMZ401>417-TXZ418>424-121415- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 703 AM MST Tue Dec 11 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday will be breezy to windy with gusts to 30 mph. Locally strong gusts will be possible along the east slopes of area mountains Wednesday night. There is a slight chance of rain showers and high elevation snow showers Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lundeen
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 9:54 PM MST | High Wind Watch | EPZ | Otero | 8 hr |
| Dec 12, 5:24 AM MST | Wind Advisory | EPZ | Sierra | 27 hr |
Nearby
High Wind Warnings in New Mexico, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.